I have been having stomach issues since Dec 2005... I'm a 40 yo female with no significant med or surgical history. I'm a nurse practitoner, and quite possibly thinking/worrying, and need to run this by someone else.
Endoscopy , abdominal u/s,stool cultures, blood work, ovarian u/s...all negtive.
Colonoscopy in April revealed :
a. indefinite for dysplasia
b. inflammation consistent with inflammatory bowel disease/ulcearive colitis
c. acute cryptitis, moderate to severe colitis
the GI report said : cecum, acending.hepatic,transverse,splenis,descending,sigmoid all normal. Proctitis appearing in the rectum, it was arythematous, and exudative consistent with UC vs proctitis.
Since then, I've been taking 1000mg Canasa suppositories.
The urgency/rectal pressure has gone away.
The blood however, is still present, but only if I strain, or if the bowel movement is more on the formed/hard side.
If I strain, I will grt bright red blood on the stool, as a strek or 2, and maybe a bit on the toilet paper as well.
If the stool is formed , I'll just get a streak or 2 on the stool itself.
Sometime, it will even be serosanguinous, not bright red.
I don't have, and never did have diarrhea.
My only symptoms are occasionally bloating ( 1-2 /week) upper abdominal pain ( 4-5 /week) and the rectal bleeding as I mentioned.
I went to the gyn for a regular check -up and the hemoccult test was positive.
I realize it would be as I have blood, but it was never positive before.( meaning at the GI's offcie, etc...I've had 3 other ones since the diagnosis, and they've all been negative)
The other thing that she was puzzled about was that the sample was clear, no stool, but it was still positive.( maybe it was mucous??)
Anyway,my questions are:
1. should I call the GI and tell him this? I have a follow-up sigmoidoscopy for July 28 to see if the suppositories are working and to see that hopefully there isn't any " dysplasia"
2. Does Proctitis spread? Could it be spreading?
3. How do I know this isn't cancer?
4. Does this mean that the suppositories aren't working? If so, what would be the next step?
To answer your questions:
1) I would inform your GI about this finding. The colonoscopy is the most comprehensive evaluation we have for the lower GI tract. The most concerning causes would be cancer or a dysplastic polyp - but this would have been seen on a colonoscopy.
2) It may be possible for the proctitis to spread.
3) The colonoscopy results would make cancer less likely.
4) If the suppositories aren't working, medications like steroids or immunomodulator therapy can be considered.
These options can be discussed with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2018MedHelp.All rights reserved. MedHelp is a division of Vitals Consumer Services, LLC.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.